Ohio, 2017Damaging Winds in Ohio, January 10, 2017
January 10, 2017 · NWS ILN · 14 events in 11 counties and zones
A broken line of thunderstorms developed across the region ahead of a strong upper level disturbance moving through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms developed across the region ahead of a strong upper level disturbance moving through the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 10, 6:43 PM EST, 2 hours earlier.
Area forecast discussion, Jan 10, 6:43 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Wilmington OH
643 PM EST Tue Jan 10 2017
.SYNOPSIS...
Breezy and wet conditions are expected this evening as a cold
front moves through. Unsettled conditions will continue off and on
through the week as multiple systems move through the region.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
One round of rainfall is currently moving through the forecast
area. There will then be a very brief lull or decrease in
precipitation before additional rainfall moves in with the frontal
boundary. Strong low level winds will continue to mix down this
evening and therefore will continue the wind advisory across the
current location. Wind gusts outside of the advisory across
portions of the Scioto Valley will still be in the 35 to 45 mph
range. Expect both sustained and wind gusts to be near advisory
level in the advisory area.
Precipitation will taper off and winds will begin to subside for
the second half of the night. Cooler air will move in with the
passage of the frontal boundary.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Another round of rainfall is expected to move from south to north
through the day on Wednesday with decent isentropic lift. There
will be a break in the precipitation later in the day especially
across southeastern portions of the forecast area. Another frontal
boundary will approach Wednesday night into Thursday, however it
will be slow moving and moisture will continue to move into the
region. Due to this precipitation chances will be higher across
northwestern portions of the forecast area until the frontal
boundary pushes through Thursday into Thursday evening. There is
some instability present during the day on Thursday and therefore
have some isolated thunderstorm mention in the forecast. In
advance of the cold front warm and breezy conditions will be
present.
Cooler air will work into the region Thursday night. Another round
of moisture will push northwards towards the end of the short
term. Model soundings indicate that a mix of precipitation
including sleet and freezing rain will be possible for a time late
Thursday night into Friday morning.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A frontal boundary extending along a westerly flow aloft will
provide the focus for precipitation development through much of the
long term. As the boundary forms to the southwest on Friday, rain
may occur across the southern half of the FA, changing to snow
Friday night as the boundary begins to shift northward. Road
temperatures should be above freezing which would limit the effects
on travel. Rain chances will stretch over the entire area on
Saturday when the boundary is forecast to be over Ohio. Precip may
end Sunday when the boundary is shown to sag southward in response
to short wave energy that will tilt the upper flow to northwest,
while surface high pressure builds across the Great Lakes. Rain may
then return on Monday and Tuesday, though the latest ECMWF guidance
points to a drier solution as opposed to model blends that show
persistent precip.
Near normal mid winter highs mainly in the mid and upper 30s are
indicated for Friday and Saturday when an easterly low level flow
will carry cool air. Much warmer than normal temperatures return by
Monday and Tuesday when highs may reach the 50s most locations.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Deep low pressure will pivot northeast into southeast Canada
allowing a cold front to sweep east though Ohio tonight. Strong
pressure gradient across the area will keep gusty southerly winds
over the terminals this evening until the front passes. Low level
speed shear will continue to be an issue through the evening.
Ceilings will lower to MVFR with a line of showers pushing
across the TAF sites ahead of the cold front.
After the cold front moves through, the chance of precipitation
will end quickly. Clouds are expected to diminish within a couple
of hours after fropa. Winds will diminish through the overnight
and then back to the south toward 12Z.
The front will stall out to our south and then start to lift back
north across the region Wednesday afternoon. This will allow
showers and MVFR CIGS to overspread all TAF sites late in the
forecast period.
OUTLOOK...MVFR/IFR ceilings and MVFR visibilities Wednesday night.
MVFR ceilings and visibilities are possible at times from Thursday
through Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ026-034-035-
042>046-051>055-060>063-070>072-077>080.
KY...Wind Advisory until 10 PM EST this evening for KYZ089>099.
IN...Wind Advisory until 10 PM EST this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Coniglio
AVIATION...ARHazardous weather outlook, Jan 10, 5:49 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
549 PM EST TUE JAN 10 2017
INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>046-
051>055-060>063-070>072-077>080-112300-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-
CLINTON-HAMILTON-CLERMONT-BROWN-HIGHLAND-
549 PM EST TUE JAN 10 2017
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ100-OHZ056-064-065-073-074-081-082-088-112300-
LEWIS-LICKING-PICKAWAY-FAIRFIELD-ROSS-HOCKING-ADAMS-PIKE-SCIOTO-
549 PM EST TUE JAN 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
WIND GUSTS THIS EVENING WILL BE AS HIGH AS 35 TO 45 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 10, 6:01 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
601 PM EST Tue Jan 10 2017
KYZ100-OHZ056-064-065-073-074-081-082-088-110300-
Lewis-Licking-Pickaway-Fairfield-Ross-Hocking-Adams-Pike-Scioto-
Including the cities of...Vanceburg...Tollesboro...Newark...
Circleville...Lancaster...Pickerington...Chillicothe...Logan...
West Union...Peebles...Waverly...Piketon...Portsmouth...
Wheelersburg
601 PM EST Tue Jan 10 2017
...GUSTY WINDS THIS EVENING...
Strong southwest winds will continue through this evening. Wind
gusts of 35 to 40 miles an hour will be present at times, with
some gusts close to 45 mph possible. Winds of this strength could
make driving difficult, especially on east-to- west roadways.
Special weather statement, Jan 10, 7:56 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
756 PM EST TUE JAN 10 2017
INZ050-058-059-066-073>075-080-KYZ089>095-OHZ026-034-035-042>046-
051>054-060>062-070>072-077-078-110130-
Dearborn IN-Franklin IN-Wayne IN-Fayette IN-Switzerland IN-Union IN-
Ohio IN-Ripley IN-Boone KY-Owen KY-Campbell KY-Carroll KY-Grant KY-
Gallatin KY-Kenton KY-Hamilton OH-Warren OH-Montgomery OH-Miami OH-
Union OH-Hardin OH-Mercer OH-Clark OH-Champaign OH-Butler OH-
Auglaize OH-Greene OH-Logan OH-Madison OH-Preble OH-Clermont OH-
Darke OH-Delaware OH-Clinton OH-Shelby OH-
756 PM EST TUE JAN 10 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT Eastern Indiana,
western Ohio and portion of northern Kentucky Until 830 PM EST...
At 751 PM EST, radar indicated strong thunderstorms along a line
extending from 6 miles northeast of Ansonia to 6 miles north of
Salem, moving east at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 50 to 55 mph...
Pea size hail...
Locations impacted include...
Cincinnati, Dayton, Hamilton, Springfield, Kettering, Middletown,
Beavercreek, Fairfield, Covington, Huber Heights, Richmond, Fairborn,
Mason, Xenia, Troy, Independence, Trotwood, Marysville, Oxford and
Sidney.
Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4082 8350 4051 8342 4044 8313 3843 8495
3856 8501 3858 8521 3873 8533 3874 8533
3869 8520 3891 8520 3891 8544 3920 8544
3927 8530 3969 8530 4000 8503 4001 8481
4027 8480 4068 8445 4065 8388 4082 8388
TIME...MOT...LOC 0051Z 305DEG 58KT 4030 8458 3869 8606
ARThunderstorm Wind, Darke
- When
- January 10, 8:43 PM EST to 8:45 PM EST
- Where
- Darke County, 0.87 mi NE of Savona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.990, -84.640
Several trees were downed. One barn was destroyed and another barn had the roof blown off. A silo was also damaged.
Thunderstorm Wind, Darke
- When
- January 10, 8:45 PM EST to 9:00 PM EST
- Where
- Darke County, 0.53 mi E of Greenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 40.100, -84.620
Numerous trees and power lines were downed across Darke County, especially in the vicinity of Greenville, New Madison and Pitsburg.
Thunderstorm Wind, Shelby
- When
- January 10, 9:01 PM EST to 9:02 PM EST
- Where
- Shelby County, 0.69 mi N of Sidney Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.240, -84.150
Thunderstorm Wind, Montgomery
- When
- January 10, 9:19 PM EST to 9:21 PM EST
- Where
- Montgomery County, 1.27 mi ESE of Johnsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 39.720, -84.400
One power pole was snapped and another one was blown over.
Thunderstorm Wind, Logan
- When
- January 10, 9:19 PM EST to 9:21 PM EST
- Where
- Logan County, 2.14 mi SSE of Ridgeway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.500, -83.560
A metal barn was destroyed.
Thunderstorm Wind, Clark
- When
- January 10, 9:28 PM EST to 9:30 PM EST
- Where
- Clark County, 0.69 mi N of New Carlisle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.940, -84.030
Thunderstorm Wind, Warren
- When
- January 10, 9:30 PM EST to 9:32 PM EST
- Where
- Warren County, 0.53 mi W of Crosswick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.530, -84.090
Thunderstorm Wind, Madison
- When
- January 10, 9:49 PM EST to 9:51 PM EST
- Where
- Madison County, 0.87 mi NE of London
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.890, -83.440
Several large limbs were downed.
Thunderstorm Wind, Madison
- When
- January 10, 9:49 PM EST to 9:51 PM EST
- Where
- Madison County, 0.87 mi NE of London
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.890, -83.440
Several large limbs were downed.
Thunderstorm Wind, Warren
- When
- January 10, 9:50 PM EST to 9:52 PM EST
- Where
- Warren County, Harveysburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.500, -84.000
Thunderstorm Wind, Greene
- When
- January 10, 9:53 PM EST to 9:55 PM EST
- Where
- Greene County, 2.66 mi E of Bowersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.580, -83.680
Siding and the top part of a chimney were blown off of a house.
Thunderstorm Wind, Clermont
- When
- January 10, 10:00 PM EST to 10:02 PM EST
- Where
- Clermont County, Milford
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.170, -84.280
A tree was downed onto a car.
Thunderstorm Wind, Clinton
- When
- January 10, 10:01 PM EST to 10:03 PM EST
- Where
- Clinton County, 1.74 mi WNW of Wilmington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 39.460, -83.860
A large tree fell onto Wayne Road between Nelson and Mitchell Roads.
Thunderstorm Wind, Fairfield
- When
- January 10, 10:35 PM EST to 10:39 PM EST
- Where
- Fairfield County, 2.07 mi S of Rushville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.740, -82.430
Several trees and power lines were downed along State Route 664 and also along west Rushville Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, January 10, 20171 death · 1 injured · 1 event
- High Wind in Ohio, January 10 to 11, 2017$635,000 · 64 kt wind · 24 events
- High Wind in Pennsylvania, January 10 to 11, 2017$425,000 · 51 kt wind · 4 events
- Heavy Snow in Oregon, January 10 to 11, 2017$280,000 · 7 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$110,000 · 55 kt wind · 24 events
- High Wind in Washington, January 10 to 11, 2017$208,000 · 52 kt wind · 2 events
- High Wind and Strong Wind in Vermont, January 10 to 11, 2017$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$70,000 · 54 kt wind · 5 events
- Strong Wind in Arkansas, January 10, 2017$70,000 · 2 events
- Strong Wind in Kentucky, January 10, 2017$26,000 · 22 events
- Strong Wind in Illinois, January 10, 2017$19,000 · 19 events
- Heavy Snow in Washington, January 10 to 11, 2017$30,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669332, 669333, 669486, 669475, 669477, 669476, 669478, 669480, 669481, 669479, 669482, 669483, 669484, 669485.